Knowledgebase:
Carfentanil Fact Sheet
Posted by Bryan Hodges, Last modified by Bryan Hodges on 29 November 2016 10:27 AM

On September 22, 2016, the U.S. Drug Enforcement Administration (DEA) issued a public warning to the public and law enforcement nationwide about the health and safety risks of carfentanil. Carfentanil is a synthetic opioid that is 10,000 times more potent than morphine and 100 times more potent than fentanyl, which itself is 50 times more potent than heroin.  DEA, local law enforcement and first responders have recently seen the presence of carfentanil, which has been linked to a significant number of overdose deaths in various parts of the country. Improper handling of carfentanil, as well as fentanyl and other fentanyl-related compounds, has deadly consequences.

Carfentanil can require much larger doses of naloxone to reverse an overdose than EMS providers are used to administering for opiates such as heroin. What looks like an opiate overdose that doesn’t respond to naloxone, in an area where carfentanil has been reported, may still require treatment as an opiate overdose. Death from opiate overdose is due to respiratory depression and hypoxia, so even if a narcotic overdose does not respond to the usual naloxone treatment guidelines, good BLS and ALS airway management should be performed on the patient.


Important Links:



Attachments 
 
 Carfentanil Fact Sheet for EMS Providers updated 11292016.pdf (42.79 KB)

Comments (0)